operationindigo (operationindigo) wrote in vaginapagina,
operationindigo
operationindigo
vaginapagina

"the shot"

I haven't heard too many people here talk about getting "the shot" (depo provera). Is this because it is dangerous for many people?

This is the second time I have gotten the shot. I for my first shot July 16th, and just got my second shot of depo on wednesday.

I bled with spotting from about the second week after getting my first shot, until the week before my shot was due. I had one instance of really irregular heavy bleeding with a HUGE blood clot in it. Weirdly, there was no pain associated with this whatsoever. The bleeding has since tapered off.

I was really depressed because the nurse at my college suggested that I was gaining the "freshman 15" when I went for my visit with her to get my second shot. She told me that I need to start watching my weight. I only weight 1-3 pounds more than the last time I was there! I am 5'7" and weigh 127-130 lbs which I think is pretty reasonable. When she mentioned the "freshman 15" I was thinking "woman, do you know old I am?" (23, graduate student). I can't really gauge how much weight I have gained, I've stayed between 125-130 lbs the entire time I've been on it so far. I felt really insulted though! I've never been one to really have fluctuating weight, but it is true that this is the most I have ever weighed before.

The shot has been the only type of birth control I have ever been on that has not made me feel like a total emotional wreck. I have tried the Nuvaring and the patch in the past, and each made me feel so unlike myself. I am sore/tired the day or 2 after I get the shot, but after that it really hasn't been that bad.

I thought it would be weird to not have periods, but at the same time, its been great to not be in extreme debilitating pain for one week + each month. I'm not sure why exactly they recommended this birth control to me. I told the doctor I had bad experiences with some types earlier in life (it was about 4-5 years ago). She basically made it seem like I either had to get the shot, or an IUD (which seemed really scary).

My overall critique so far has been that I really haven't had any negative symptoms of the shot that have been serious enough to discontinue it. I had spotting for a LONG time, but it seems to have gone away for now. And honestly, I would rather deal with painless spotting than deal with being in debilitating pain for a week and a half. I thought it would be weird to not have a cycle. however, I feel that I am no longer a slave to my crazy hormonal shifts like I had been in the past. I can't afford to not be able to get out of bed. Not to mention the toll on my liver/kidneys from consuming 2400 mgs of ibuprofen for days each month to ease the pain.

I have recently developed other issues such as having HPV, and I had an ASUS pap smear that was confirmed by a biopsy a few months ago. Hopefully this can clear up soon!

My judgment overall about the Depo shot is that I plan to continue it until the side effects outweigh getting the pain/emotional/fatigue issues of getting a regular period. One thing that is weird about it is that I always had very regular cycles. Even though they were unbearably painful, I at least could plan on 1-2 days worth of variation, which I would describe as very regular.

I have noticed that I can't produce the same amount of lubrication for sex as I used to be able to. However, with enough foreplay I am getting used to it.

I just thought I would give my review.
Can you offer yours?
Subscribe
  • Post a new comment

    Error

    Anonymous comments are disabled in this journal

    default userpic

    Your reply will be screened

    Your IP address will be recorded 

  • 9 comments